Send your news, photos and videos by texting bucksfreepress to 80360 or email
'Missed chances' not responsible for High Wycombe man's death
ERRORS made in the treatment of a heroin addict whose epilepsy was not properly treated were not responsible for his death, a coroner ruled this week.
Robert Mance left Wycombe Hospital without being given important anti-fitting medication, was not offered a follow-up consultation after his discharge from hospital and was not seen by a consultant after another fit, an inquest heard.
But because of the timescale of events, and the fact 46-year-old Mr Mance appeared to be making a recovery, coroner Richard Hulett ruled they did not contribute directly to his death.
Former accountant Mr Mance, of Roebuck Avenue, High Wycombe, had two seizures in early August 2010 that resulted in visits to hospital.
Doctors recommended he should have a CT scan but he discharged himself from hospital without having it done. After his behaviour became increasingly erratic he was diagnosed with an abscess on the brain, which resulted in him being treated at Oxford's John Radcliffe Hospital before he was later transferred back to Wycombe Hospital.
During his stays in hospital he was given phenytoin, a drug which controls a patient's fitting. Upon discharge he was prescribed more of the drug, but the inquest heard he was not given any by the hospital and he was not given a follow-up prescription by his GP.
The inquest heard Mr Mance was also not offered a follow-up appointment after being discharged from hospital.
In an appointment in December it was noted he was suffering "no further fits" but no reference was made of the phenytoin he should have been taking.
Two doctors at the surgery Mr Mance was registered with, David Walton and Elaine Baxter, both told the inquest there was nothing on the hospital discharge sheet that would suggest Mr Mance was suffering from epilepsy.
They added the surgery had changed its policy so all hospital discharge sheets were looked at by their pharmacist.
His two fits in August were initially attributed to accidental overdoses of heroin, a drug Mr Mance had been addicted to for nearly 30 years. It could not be ascertained if the abscess was the cause of Mr Mance's fits.
Having appeared to have recovered from the abscess Mr Mance suffered another fit in March 2011. After this Dr Walton faxed a request for Mr Mance to be seen by a consultant, but this was not followed up again for another month when Mr Mance asked when he would be seen.
Dr Walton wrote a note about it on Friday April 15 and intended to follow it up on the following Monday, but Mr Mance died on the Sunday.
The cause of death was given as sudden unexpected death in epilepsy following a post mortem examination.
Recording a verdict of death by natural causes, Mr Hulett said: "To link those oversights, broken communication and potential missed chances and to say that led to his death would be a step too far."
Comments are closed on this article.